Alert archive / Tennessee / Tornado Warnings in 2006

Tornado Warning 72, NWS Nashville, TN

April 7, 2006Coffee County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 7, 2006, 7:08 PM CDT for Coffee County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2006, 7:08 PM CDT (00:08 UTC)
Expired
Apr 7, 2006, 7:49 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 72 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 10:20 AM CDTTornado WatchSPC10 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 080009
TOROHX
TNC031-080100-
/O.NEW.KOHX.TO.W.0072.060408T0008Z-060408T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
708 PM CDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  COFFEE COUNTY IN TENNESSEE

* UNTIL 800 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER   CENTRAL  
  BEDFORD COUNTY...ABOUT 7 MILES EAST OF SHELBYVILLE...MOVING EAST   
  AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL WESTERN COFFEE COUNTY AT 720 PM CDT
  RURAL NORTHERN COFFEE COUNTY AT 730 PM CDT
  RURAL NORTHEASTERN COFFEE COUNTY AT 740 PM CDT

LAT...LON 3544 8624 3564 8622 3567 8616 3567 8609
      3564 8606 3565 8599 3558 8596 3554 8589
      3552 8593

$$

31
1 follow-up statement
000 
WWUS54 KOHX 080049
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
749 PM CDT FRI APR 7 2006

TNC031-080054-
/O.CAN.KOHX.TO.W.0072.000000T0000Z-060408T0100Z/
COFFEE TN-
749 PM CDT FRI APR 7 2006

...THE TORNADO WARNING FOR NORTHERN COFFEE COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED EAST INTO WARREN
COUNTY.

THE TORNADO WATCH WILL NOW BE IN EFFECT FOR ALL OF MIDDLE TENNESSEE 
UNTIL 400 AM CDT SATURDAY MORNING.

LAT...LON 3544 8624 3564 8622 3567 8616 3567 8609
      3564 8606 3565 8599 3558 8596 3554 8589
      3552 8593

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 7, 9:15 AM CDT, 9 hours 53 minutes earlier.

Area forecast discussion, Apr 7, 9:15 AM CDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CDT FRI APR 7 2006

.UPDATE...
SPC ALREADY TALKING ABOUT POSSIBLE WATCH WITH SUPERCELL
DEVELOPMENT ALREADY TAKING PLACE MEM AREA. LOOKING AT MORNING
SOUNDING AND PROGGED SOUNDINGS...ATMOSPHERE PRIMED FOR SEVERE
INCLUDING TORNADOES...

FROM 18Z-00Z TIME FRAME...

SWEAT INDEX 300+
TOTAL TOTALS 50+
LI -5 TO -10
CAPE INCREASING TO 2000+
0-3 KM HELICITIES 300+

&&

.PREV DISCUSSION... (ISSUED 219 AM CDT FRI APR 7 2006)

SHORT TERM...ALLS QUIET AT THE MOMENT, ALTHOUGH THE RADAR DOES
SHOW SOME LIGHT ACTIVITY OVER THE UPPER PLATEAU THIS HOUR.
OTHERWISE, TEMPERATURES REMAIN MILD, WITH 06Z READINGS RANGING
FROM CROSSVILLES 67 DEGREES, TO LEBANONS 72. DEW POINTS ARE
MAINLY IN THE LOWER 40S TO LOWER 50S. SURFACE FLOW CONTINUES
FROM THE SOUTH, AND THE STRENGTHENING PRESSURE GRADIENT IS
RESULTING IN SOME GUSTY WINDS.

THE SURFACE MAP SHOWS A 985 MB LOW CENTERED OVER EASTERN NEBRASKA,
WITH A COLD FRONT TRAILING SOUTHWARD, AND THE WARM FRONT EXTENDING
EASTWARD FROM THE LOW CENTER FAR TO OUR NORTH. THUS, MIDDLE
TENNESSEE REMAINS WELL INSIDE A BROAD MARITIME TROPICAL AIR MASS.
INTERESTINGLY, SURFACE DEW POINTS INCREASE FARTHER WEST, BUT DROP
CONSIDERABLY OVER THE SOUTHERN PLAINS, MEANING THERE IS QUITE A
BIT OF DRY AIR WRAPPING INTO THE LOW.

LONG TERM...AM EXPECTING SCATTERED CONVECTION TODAY ACROSS MIDDLE
TENNESSEE, WITH SLIGHTLY GREATER CHANCES DOWN SOUTH AROUND
WAYNESBORO AND LAWRENCEBURG. A WEAK, PRE-FRONTAL SURFACE TROUGH
WILL PUSH ACROSS THE MID STATE THIS MORNING, BUT THEN WE ACTUALLY
DRY OUT FOR SEVERAL HOURS LATER ON TODAY. THEREFORE, AM NOT
EXPECTING SIGNIFICANT RAINFALL OR SEVERE STORMS TODAY.

AT 00Z THIS EVENING, THE GFS/ETA/NGM MODELS FILL THE LOW TO 998-
999 MB AND BRING THE CENTER UP TO CAPE GIRARDEAU, AND AT 06Z,
THE LOW WILL BE AROUND JACKSON, TENNESSEE AS A STRONGER SHORTWAVE
DEVELOPS IN THE 850 MB FLOW. BY THIS TIME, DEEP MOISTURE AND A
DEEP POSITIVE OMEGA FIELD DEVELOP OVER THE MID STATE, MOST
STRONGLY DEPICTED BY THE GFS SOLUTION, AND TO A LESSER EXTENT BY
THE ETA AND NGM. STILL, THE CONSISTENCY SHOWN BY THE MODELS THE
LAST 2-3 DAYS GIVES HIGH CONFIDENCE TO TONIGHTS FORECAST.

LOOKING AT VARIOUS DYNAMICS AND INSTABILITY FIELDS GIVES A BETTER
UNDERSTANDING OF THE TYPE OF WEATHER WERE EXPECTING OVERNIGHT.
ALL MODELS ARE SHOWING STRONG UPWARD VERTICAL MOTION IN THE MID-
LEVELS, WITH EQUALLY SIGNIFICANT DIFFERENTIAL VORTICITY ADVECTION
WITHIN THE 700-500 MB LAYER, INDICATING UPWARD ACCELERATION
THROUGH THE MID-LEVELS. LIKEWISE, LAPSE RATES IN THIS LAYER WILL
REMAIN 6.5 TO 7.0 DEGREES CELSIUS PER KM THROUGHOUT TODAY AND
TONIGHT, INDICATING SUFFICIENT INSTABILITY FOR CONVECTION.

SIMILARLY, THE WIND FIELDS AT 06Z SHOW REMARKABLE UPPER-LEVEL
DIVERGENCE OVER MIDDLE TENNESSEE, WITH EQUALLY STRONG THETA-E
CONVERGENCE AT 850 MB, AND MOISTURE FLUX CONVERGENCE AT THE
SURFACE. ALL, OF COURSE, WILL BE CONTRIBUTORS TO THE ACTIVE
WEATHER WERE EXPECTING OVERNIGHT.

MODEL SOUNDINGS AT THE SAME TIME ALSO REFLECT DEEP INSTABILITY,
WITH MARKED DRY AIR INSTRUSION SHOWN ON THE GFS MODEL SOUDING FOR
BNA, TO A LESSER EXTEND ON THE NGM SOUNDING, WITH THE ETA MODEL
SHOWING A NEARLY SATURATED COLUMN 24 HOURS FROM NOW. USING THE NGM
SOUNDING AS A COMPROMISE, WERE STILL LOOKING AT A K-INDEX OF 33,
A LIFTED INDEX OF -6.4, AND CONVECTIVE AVAILABLE POTENTIAL ENERGY
OF 1865 J/KG. A UNIDIRECTIONAL WIND FIELD PUTS A LID ON THE 0-3 KM
HELICITY, WITH A VALUE OF ONLY 89. HOWEVER, THE FREEZING LEVEL
WILL BE AROUND 9,500 FEET, MEANING THAT THOSE STORMS WHICH DEVELOP
STRONG UPDRAFTS WILL LIKELY PRODUCE LARGE HAIL.

THE MOST RECENT DAY 1 CONVECTIVE OUTLOOK PLACES NORTHERN MIDDLE
TENNESSEE (CLARKSVILLE, GALLATIN, LIVINGSTON) UNDER A SLIGHT RISK
OF SEVERE WEATHER TODAY AND TONIGHT. A MODERATE RISK COVERS AREAS
FARTHER SOUTH (NASHVILLE, MURFREESBORO, CROSSVILLE), WHILE A HIGH
RISK AREA COVERS OUR EXTREME SOUTH (WAYNESBORO, LAWRENCEBURG,
PULASKI).

BY 12Z SATURDAY, THE LOW CENTER WILL HAVE MOVED INTO THE
APPALACHIANS, WITH DEEP WRAP-AROUND MOISTURE STILL EXPECTED TO
PRODUCE SOME LINGERING SHOWERS SATURDAY MORNING OVER MIDDLE
TENNESSEE, PARTICULARLY THE PLATEAU. WE WILL CLEAR OUT DURING THE
DAY SATURDAY AS THE MOISTURE PULLS EAST, AND THE 500 MB SHORTWAVE
SWINGS ACROSS THE AREA SIMULTANEOUSLY.

AFTERWARDS, LOOK FOR SEVERAL DAYS OF DRY WEATHER, WITH THE NEXT
WEATHER SYSTEM NOT EXPECTED UNTIL TUESDAY NIGHT AND WEDNESDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, Apr 7, 12:23 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1223 PM CDT FRI APR 7 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-081030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1223 PM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL APPROACH MIDDLE TENNESSEE LATE
TODAY AND THEN MOVE ACROSS THE AREA OVERNIGHT. INCREASING AMOUNTS
OF MOISTURE WILL CONTINUE MOVING NORTH FROM THE GULF OF MEXICO
AND INTO THE MID STATE. THIS COMBINED WITH COLDER AIR MOVING IN
ALOFT WILL PRODUCE INCREASINGLY MORE UNSTABLE CONDITIONS AS THE
AFTERNOON CONTINUES. WINDS WILL ALSO BECOME QUITE FAVORABLE...
ESPECIALLY LATER THIS AFTERNOON THROUGH ABOUT MIDNIGHT TONIGHT...
SO THAT AN INCREASING RISK OF NOT ONLY VERY LARGE HAIL AND
DAMAGING WINDS...BUT TORNADOES AS WELL...WILL BE VERY LIKELY.

THE STORMS WILL BECOME MORE AND MORE NUMEROUS AS THE AFTERNOON CONTINUES
...AND CONTINUE IN THIS MANNER INTO THE NIGHTTIME HOURS. THE
GREATEST THREAT FOR TORNADIC ACTIVITY WILL BE LATE THIS AFTERNOON THROUGH
MIDNIGHT. SOME TORNADOES COULD MOVE LONG DISTANCES BEFORE DISSIPATING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL TAPER OFF DURING THE DAY
SATURDAY WITH SKIES CLEARING LATE. NO SIGNIFICANT WEATHER IS
EXPECTED FOR SUNDAY THROUGH TUESDAY. A CHANCE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TUESDAY NIGHT AND WEDNESDAY. THIS ACTIVITY
IS NOT EXPECTED TO BE SEVERE. NO SIGNIFICANT WEATHER WEDNESDAY NIGHT
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS LIKELY THIS
AFTERNOON AND TONIGHT.

STEIGERWALDT

In the hours before

Local storm report, Apr 7, 6:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             10 S WOODBURY           35.68N 86.07W
04/07/2006  M1.75 INCH       CANNON             TN   AMATEUR RADIO

            GOLF BALL SIZE HAIL NEAR HOLLOW SPRINGS ALONG HWY 53

&&

MMURPHY
Local storm report, Apr 7, 6:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
630 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 SW SMITHVILLE         35.92N 85.87W
04/07/2006  M1.00 INCH       DE KALB            TN   AMATEUR RADIO

            QUARTER SIZE HAIL ON CECIL HILL ROAD IN SW DEKALB COUNTY
            ALONG HWY 146

&&

MMURPHY
Local storm report, Apr 7, 6:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TORNADO          2 SW MCMINNVILLE        35.67N 85.80W
04/07/2006                   WARREN             TN   AMATEUR RADIO

            TORNADO IN SMART STATION, SW OF MCMINNVILLE

&&

MMURPHY
Local storm report, Apr 7, 6:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TORNADO          8 SW MCMINNVILLE        35.61N 85.88W
04/07/2006                   WARREN             TN   LAW ENFORCEMENT

            TORNADO ALONG HWY 55 JUST WEST OF MORRISON

&&

MMURPHY
Local storm report, Apr 7, 6:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             10 W FRANKLIN           35.93N 87.02W
04/07/2006  M0.88 INCH       WILLIAMSON         TN   AMATEUR RADIO

            NICKEL SIZE HAIL ALONG PINEWOOD ROAD IN WESTERN
            WILLIAMSON COUNTY

&&

MMURPHY
Local storm report, Apr 7, 7:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
702 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 NW LAWRENCEBURG       35.30N 87.40W
04/07/2006  M1.00 INCH       LAWRENCE           TN   AMATEUR RADIO

            QUARTER SIZE HAIL 3 MILES WEST OF ETHRIDGE

&&

MMURPHY

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:05 PM CDTSevere Thunderstorm WarningOHXRutherford25 min
Apr 7, 7:13 PM CDTTornado WarningOHXCumberland47 min
Apr 7, 7:16 PM CDTTornado WarningOHXGiles22 min
Apr 7, 7:35 PM CDTTornado WarningOHXGrundy40 min
Apr 7, 7:36 PM CDTSevere Thunderstorm WarningOHXWarren39 min
Apr 7, 7:42 PM CDTTornado WarningOHXWarren33 min
Apr 7, 7:58 PM CDTSevere Thunderstorm WarningOHXVan Buren31 min
Apr 7, 7:58 PM CDTSevere Thunderstorm WarningOHXBedford19 min
Apr 7, 9:39 PM CDTSevere Thunderstorm WarningOHXMontgomery36 min
Apr 8, 1:01 AM CDTFlash Flood WarningOHXCumberland, Fentress3 hr

Nearby

Tornado Warnings in Tennessee, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.